The Centers for Disease Control and Prevention (CDC) has issued a warning regarding increases in fentanyl drug confiscations and a potential increased risk for fentanyl-related overdose fatalities.
According to the CDC, reports from the National Forensic Laboratory Information System, a program of the Drug Enforcement Administration's (DEA's) Office of Diversion Control, indicate there has been a significant increase in the confiscation of illicit fentanyl by authorities from 2012 to 2014, raising concerns that these drug seizures may be a proxy for increased overdose risk.
The number of states reporting 20 or more fentanyl seizures every 6 months is also increasing, according to the CDC's Health Alert Network advisory. From July to December 2014, 18 states reported 20 or more fentanyl drug seizures. In contrast, six states reported 20 or more illicit fentanyl drug seizures during the same period in 2013.
In addition, recent data suggest that fentanyl-related fatalities have increased in states reporting large increases in fentanyl seizures. Two of the top five seizure states, Ohio and Maryland, reported sharp increases in fentanyl-related deaths in 2014.
The CDC notes that, similar to previous fentanyl overdose outbreaks, most of the more than 700 fentanyl-related overdose deaths reported during this period were attributable to illicitly manufactured fentanyl — not diverted pharmaceutical fentanyl — that was mixed with either heroin or other diluents and sold as a highly potent substance, sometimes under the street name "China White."
However, the true number of fentanyl-related overdose deaths is likely higher because many coroners' offices and state crime laboratories do not test for fentanyl or its analogues unless given a specific reason to do so, the DEA noted.
Nonpharmaceutical fentanyl (NPF) is sold illicitly for its heroinlike effect and is often mixed with heroin and/or cocaine ― sometimes without the user's knowledge ― to increase its euphoric effects. Although NPF-related overdoses can be reversed with naloxone (multiple brands), a higher dose or multiple doses may be required to revive a patient, owing to the high potency of NPF.
In addition to alerting healthcare providers, public health departments, first responders, and others to possible additional fentanyl-related seizures and overdoses, the CDC advisory makes recommendations for improving detection of fentanyl-related overdose outbreaks.
For example, the CDC suggests that public health departments explore methods for more rapidly detecting outbreaks and that they use existing surveillance systems, such as medical examiner data, emergency medical services data, or near-real-time emergency department data.
It also suggests that in situations of dramatically increased opioid overdoses, consideration be given to asking emergency departments to report fatal and nonfatal opioid overdose cases to them within 48 hours and to engaging local poison control centers to help track and treat patients.
The CDC suggests that medical examiners and coroners screen for fentanyl in suspected opioid overdose cases in regions reporting increases in fentanyl seizures, fentanyl-related overdose fatalities, or unusually high spikes in heroin or unspecified drug overdose fatalities.
It also recommends that these experts screen specimens from fatal drug overdose deaths using an enzyme-linked immunosorbent assay (ELISA) with the capacity to detect fentanyl.
The CDC noted that law enforcement personnel can play an important role in identifying and responding to increases in the distribution and use of illicitly manufactured fentanyl.
It also advised that investigating officers consider their potential exposure to fentanyl through skin and/or inhalation of aerosolized drug and to use appropriate safety precautions and personal protective equipment.
The CDC also recommends that law enforcement agencies share data on fentanyl and acetyl-fentanyl drug seizures with local health departments, coroners, and medical examiners.